Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Grand Forks, ND

August 17, 2019Polk County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 17, 2019, 3:21 PM CDT for Polk County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 3:21 PM CDT (20:21 UTC)
Expired
Aug 17, 2019, 4:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS83 KFGF 172021
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Sat Aug 17 2019
 
MNZ001-013-014-172100-
Red Lake MN-Pennington MN-West Polk MN-
321 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN
POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davidson, or 12 miles southeast of Grand Forks, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fisher, Euclid, Huot, Dorothy, Mallory, Davidson and Key West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4778 9690 4791 9697 4809 9644 4780 9624
TIME...MOT...LOC 2021Z 256DEG 29KT 4785 9683 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:03 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 17, 3:03 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CDT Sat Aug 17 2019

Convection timing and strength tonight will be the main
challenges for the period.

Showers and thunderstorms that initially went up along the surface
trough axis this morning have mostly moved off to the east and
weakened, and there has been some decent sunshine and heating out
ahead of the main shortwave and cold front that is entering the
western CWA this afternoon. SPC mesoanalysis page has ML CAPE of
1500-2000 J/kg with not much CIN left over our southwestern
counties. Deep layer bulk shear is not huge at around 25-35 kts,
but still adequate and the shear should improve as the shortwave
comes into our area. Web cams of the cumulus field west of Fargo
show not much vertical development yet, and day cloud phase RBG
curve is mostly liquid in that area. However, further north in
western Grand Forks county, there is a bit more vertical
development of cumulus starting and even the Fargo cu field has
started to improve. The more recent HRRR runs have some
convective initiation in that area, so might not be a bad first
guess. Will continue to keep an eye on developing storms and
should start to see more activity in the next few hours.

At this point it seems cells going up are rather isolated but
with mean wind close to the orientation of the cold front, that
may not last very long. CAMs seem to show the first initiation
around GFK moving eastward into MN with a bigger convective
complex of thunderstorm clusters later this evening possible.
This does not seem completely out of the question and some quarter
inch hail and wind gusts to 60 mph will be possible mainly in
southeastern ND and western MN. Heavy rain could also be an issue
in some areas as PWAT values are around 1.2 inches but there could
be some training echoes along the boundary. There is good
agreement on the frontal boundary and the showers and storms
pushing east of our counties around 09 to 10Z tonight, with most
of our area going dry by morning. Some clearing in the
northwestern counties could drop temps down below 50 degrees.

Sunday should be dry with cooler temps mostly in the upper 60s to
mid 70s even with sunshine. Winds will pick up out of the
southwest Sunday night ahead of the next trough, and temps should
stay in the 50s with decent mixing.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CDT Sat Aug 17 2019

Scattered thunderstorms will be possible again during the overnight
hours Monday into Tuesday with quieter weather likely for middle
part of the work week. Rain and storm chances pick up again heading
into the upcoming weekend.

Monday through Monday night...

Long and medium range deterministic and ensemble guidance is in
fairly good agreement in the chance for thunderstorms late Monday
into early Tuesday. Guidance depicts zonal flow over the northern
Rockies inducing lee troughing over eastern MT/western ND through
the day Monday. Higher theta-e air will advect northward into the
region in response to the lee troughing and will support at least
moderate levels of instability by late Monday. A 50-70 knot mid
level jet over southern Canada will support enough deep layer shear
to introduce the potential for a few strong to severe storms.
Thunderstorms will likely develop by the evening hours as an
eastward advancing cold front pushes through the region.

Tuesday through Wednesday...

High pressure is expected to build into the region in the wake of
Monday night's cold frontal passage. Temperatures during this period
will be slightly below seasonal normals with highs in the mid to
upper 70s for Tuesday and Wednesday.

Thursday through Saturday...

Long range guidance is again in reasonable agreement about the
approach of an upper level shortwave from the Pacific Northwest into
the northern Plains Thursday into early Friday. The approach of this
wave (and attendant surface low) and eastward exit of the surface
high will induce breezy southerly return flow through the Plains
that will allow temperatures to warm slightly into the upper 70s and
low 80s for Thursday afternoon. Showers and thunderstorms will be
possible along a cold front as it moves eastward through the region.
However, it should be noted that difference between guidance gives
low confidence regarding the timing of precip during this
Thursday/Friday timeframe.

After this period, divergence in model solutions throws uncertainty
into the extended forecast. However, the general trend is that
nearly zonal mean flow aloft will continue to allow shortwave
troughs to quickly propagate through into the region and bring
periodic rain/thunderstorm chances heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 17 2019

Have VCSH or VCTS on and off for this afternoon and evening. First
round of showers and thunderstorms have become more scattered as
they approach KTVF and KBJI. More showers and thunderstorms coming
in late this afternoon and evening along a cold front. Confident
enough for KBJI and KFAR for prevailing thunder mention but just
have VCTS for the other TAF sites. A few of the models bring in
some IFR ceilings along and behind the front, but this seems a bit
overdone so kept it MVFR at the lowest and most sites should
remain VFR. Winds will shift around and become west to
northwesterly at less than 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...JR
Hazardous weather outlook, Aug 17, 3:51 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sat Aug 17 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-180900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible later this afternoon
into the early evening, but the best chances will be across
southeast North Dakota into the southern Red River Valley. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph. Localized downpours of heavy rain are
also expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Monday night into Tuesday morning and
again Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon into the early
evening.

In the hours before

Special weather statement, Aug 17, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Sat Aug 17 2019

MNZ001-013-014-172100-
Red Lake MN-Pennington MN-West Polk MN-
321 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN
POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Davidson, or 12 miles southeast of Grand Forks, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fisher, Euclid, Huot, Dorothy, Mallory, Davidson and Key West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4778 9690 4791 9697 4809 9644 4780 9624
TIME...MOT...LOC 2021Z 256DEG 29KT 4785 9683

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:31 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk44 min
Aug 17, 4:51 PM CDTSpecial Weather StatementFGFMahnomen54 min
Aug 17, 4:59 PM CDTSpecial Weather StatementFGFClay61 min
Aug 17, 5:09 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk51 min
Aug 17, 5:19 PM CDTSpecial Weather StatementFGFClay56 min
Aug 17, 5:50 PM CDTSpecial Weather StatementFGFMahnomen40 min
Aug 17, 5:52 PM CDTSpecial Weather StatementFGFBeltrami38 min
Aug 17, 6:27 PM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 17, 6:30 PM CDTSpecial Weather StatementFGFBecker45 min
Aug 17, 6:43 PM CDTSpecial Weather StatementFGFBecker, Grant, Otter Tail47 min
Aug 17, 6:46 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard33 min
Aug 17, 8:48 AM CDTSpecial Weather StatementFGFSargent57 min
Aug 17, 9:03 AM CDTSpecial Weather StatementFGFTraill57 min
Aug 17, 4:14 PM CDTSpecial Weather StatementFGFRansom46 min
Aug 17, 4:38 PM CDTSpecial Weather StatementFGFRichland52 min
Aug 17, 4:42 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent41 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.